Arkansas, 2016

Hail in Arkansas, January 8, 2016

January 8, 2016 · NWS SHV · 1 event in 1 county or zone

Isolated strong thunderstorms developed across portions of Southwest Arkansas during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout the 50's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated strong thunderstorms developed across portions of Southwest Arkansas during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout the 50's. Given the cold temperatures and strong instability aloft associated with the upper level disturbance, periods of hail resulted from these showers and thunderstorms across East Texas, North Louisiana, and portions of Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 8, 6:26 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 8, 6:26 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CST FRI JAN 8 2016

.AVIATION...
DESPITE A LOW LVL INVERSION WHICH HAS TRAPPED IFR CIGS AND LOW
VSBYS ACROSS SOUTHERN PORTIONS OF THE AREA...MAINLY AT KLFK AND
KMLU...STEEP ELEVATED INSTABILITY ABOVE THE INVERSION IS ALLOWING
FOR SCATTERED TSTMS TO DEVELOP. THESE CONDITIONS...ALONG WITH
DRIER AIR IN MID LVLS AND LOW FRZG LVLS...IS ENHANCING HAIL
DEVELOPMENT IN THESE STORMS. CONVECTION MAY REMAIN MORE ISOLD
ACROSS NW PORTIONS OF AREA...INCLUDING KTYR...KGGG...AND KTXK.
CONVECTION MOVG NEWD AT 30 TO 40 KTS. MOSTLY LGT SOUTH WINDS AND
WETTING RAINS WILL ALSO ALLOW FOR CONTINUED LOW CIGS AND REDUCED
VSBYS AT REMAINING TERMINAL SITES OVERNIGHT. A STG COLD FRONT WILL
MOVE ACROSS AREA MID TO LATE MORNING ON SATURDAY. WINDS WILL SHIFT
TO THE SW-W...BEFORE SHIFTING AGAIN TO THE WNW THRU THE AFTN
HOURS. WINDS MAY INCREASE TO 15 TO 25 KTS OVER NE TX PORTION OF
THE AREA. LOW POSTFRONTAL STRATOCU MAY HOLD IN PLACES DURG THE
DAY...ALTHOUGH SOME SCATTERING OUT OF LOW CIGS IS POSSIBLE./VII/.

&&

.PREV DISCUSSION... /ISSUED 400 PM CST FRI JAN 8 2016/

UPDATE...
SEVERE THUNDERSTORM WATCH 1 IN EFFECT UNTIL 11 PM FOR DEEP E TX
IN THE LOWER TOLEDO BEND AREA AND NEAR LAKE SAM RAYBURN. WILL
UPDATE TEXT AND GRIDDED FORECASTS ACCORDINGLY. /VIII/.

PREV DISCUSSION... /ISSUED 238 PM CST FRI JAN 8 2016/

DISCUSSION...
MODIFIED ARCTIC CONTINUES TO SPILL SOUTH ACROSS OK THIS FRIDAY
AFTERNOON. A SFC LOW NOW IS CENTERED OVER W TX NEAR KLBB WITH A
WARM FRONT EXTENDING E ACROSS CENTRAL AND E TX THROUGH SRN AR. A
DRY LINE ALSO EXTENDS FROM NEAR THE KDFW METROPLEX THROUGH NEAR
KSAT.

LATEST VISIBLE SATELLITE IMAGERY SHOWS DEVELOPING CUMULUS CLOUDS
ACROSS CENTRAL TX NEAR KAUS AND KTPL. EXPECT CONVECTION TO
CONTINUE DEVELOPING INTO TSTMS THROUGHOUT THIS AFTERNOON AND THEN
MARCH INTO E TX OVERNIGHT.

DURING SATURDAY...THE COLD FRONT MARCHES NW TO SE ACROSS THE
ARKLATEX AND NE LA AND ENDS THE RAINFALL AS WELL.

A CHILLY SUNDAY AND MONDAY THEN ON TAP BUT NO TEMPERATURE RECORDS
EXPECTED...JUST A TYPICAL COLD FEW DAYS DURING THE PEAK OF WINTER
IN MID JANUARY.

LONG RANGE FORECAST MODELS STILL SHOW SW FLOW REDEVELOPING DURING
LATE NEXT WEEK WITH A WET PATTERN TO RETURN. THIS TREND NEEDS TO
CONTINUE BE MONITORED AS AREA RIVERS...LAKES..AND BAYOUS REMAIN
SWOLLEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  55  33  45 /  70  30  10  10
MLU  53  62  35  45 /  70  30  10  10
DEQ  46  50  26  42 /  60  40  10  10
TXK  49  52  29  42 /  60  40  10  10
ELD  49  57  30  44 /  70  50  10  10
TYR  48  50  30  44 /  60  20  10  10
GGG  49  52  30  44 /  60  20  10  10
LFK  50  56  32  48 /  70  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jan 8, 11:17 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CST FRI JAN 8 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1117 AM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL MAY DEVELOP ACROSS
EAST TEXAS DURING LATE THIS AFTERNOON AND THEN BECOME MORE
WIDESPREAD DURING THIS FRIDAY EVENING AND INTO EARLY SATURDAY
MORNING. A FEW THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE HIGH
WINDS AND EVEN A TORNADO OR TWO. A STRONG COLD FRONT WILL THEN
BRING AN END TO THE PRECIPITATION DURING SATURDAY WITH A COLDER
AIRMASS BRINGING FREEZING OVERNIGHT LOW TEMPERATURES LATE IN THE
WEEKEND THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED DURING TONIGHT.

In the hours before

Local storm report, Jan 8, 7:49 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
749 PM CST FRI JAN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 NNW GRAND CANE        32.12N  93.83W
01/08/2016  M1.00 INCH       DE SOTO            LA   AIR FORCE

            METEOROLOGIST FROM 26TH OPERATIONAL WEATHER SQUADRON
            REPORTED QUARTER SIZE HAIL ON HWY 171.

&&

EVENT NUMBER SHV1600005

20
Special weather statement, Jan 8, 8:00 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST FRI JAN 8 2016

LAZ001>003-010>012-090245-
RED RIVER LA-DE SOTO LA-BOSSIER LA-WEBSTER LA-BIENVILLE LA-CADDO LA-
800 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CADDO...WEST CENTRAL
BIENVILLE...SOUTHEASTERN BOSSIER...SOUTH CENTRAL WEBSTER...NORTH
CENTRAL DE SOTO AND NORTHWESTERN RED RIVER PARISHES UNTIL 845 PM
CST...

AT 800 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF STONEWALL...OR 14 MILES NORTH OF MANSFIELD...MOVING
NORTHEAST AT 30 MPH.

DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STONEWALL...DOYLINE...NOLES LANDING...MC DADE...ROBSON...CASPIANA...NINOCK...
FRIERSON...TAYLORTOWN...CURTIS...KORAN...LAKE BISTINEAU SOUTH...PLUM
ORCHARD LANDING...LAKE BISTINEAU NORTH...ELM GROVE AND KINGSTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3223 9383 3255 9345 3239 9324 3224 9347
      3219 9354 3218 9355 3208 9369
TIME...MOT...LOC 0200Z 229DEG 28KT 3225 9365

15
Special weather statement, Jan 8, 8:09 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
809 PM CST FRI JAN 8 2016

LAZ002-003-012-090245-
BOSSIER LA-WEBSTER LA-BIENVILLE LA-
809 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIENVILLE...
SOUTHEASTERN BOSSIER AND SOUTHWESTERN WEBSTER PARISHES UNTIL 845 PM
CST...

AT 809 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
ABOUT 5 MILES NORTHWEST OF RINGGOLD OVER LAKE BISTINEAU...OR 17
MILES SOUTH SOUTHWEST OF MINDEN...MOVING NORTH AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINDEN...HAUGHTON...RINGGOLD...SIBLEY...DOYLINE...DIXIE INN...HEFLIN...NOLES
LANDING...GILARK...BELLEVUE...CURTIS...PRINCETON...FILLMORE...COUCHWOOD...
KORAN...LAKE BISTINEAU SOUTH...PLUM ORCHARD LANDING AND LAKE BISTINEAU
NORTH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3232 9326 3230 9347 3275 9356 3278 9330
TIME...MOT...LOC 0207Z 171DEG 31KT 3238 9337

15
Special weather statement, Jan 8, 9:01 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 PM CST FRI JAN 8 2016

LAZ003>006-012-013-090345-
UNION LA-CLAIBORNE LA-LINCOLN LA-WEBSTER LA-BIENVILLE LA-JACKSON LA-
901 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN BIENVILLE...EAST CENTRAL WEBSTER...WEST CENTRAL UNION...
LINCOLN AND SOUTHERN CLAIBORNE PARISHES UNTIL 945 PM CST...

AT 901 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MINDEN TO 6 MILES
SOUTH OF ARCADIA TO 15 MILES EAST OF RINGGOLD...AND MOVING NORTHEAST
AT 40 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RUSTON...GRAMBLING...ARCADIA...BERNICE...GIBSLAND...DUBBERLY...DUBACH...
SIMSBORO...VIENNA...LUCKY...ATHENS...BIENVILLE...LISBON...BRYCELAND...MOUNT
LEBANON...SHILOH...CORNEY LAKE...BRICE...UNIONVILLE AND LAKE CLAIRBORNE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3292 9277 3277 9254 3244 9257 3225 9307
      3235 9309 3258 9326
TIME...MOT...LOC 0301Z 227DEG 34KT 3262 9320 3246 9296 3231 9302

15
Special weather statement, Jan 8, 9:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
905 PM CST FRI JAN 8 2016

ARZ073-LAZ006-090345-
UNION AR-UNION LA-
905 PM CST FRI JAN 8 2016

...SPECIAL WEATHER STATEMENT...

AT 905 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FARMERVILLE...OR 18 MILES SOUTHWEST OF HUTTIG...MOVING NORTH AT
45 MPH.

HALF TO THREE QUARTER INCH DIAMETER HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FARMERVILLE...STRONG...LAPILE...URBANA...LAWSON...MARION...NEW LONDON...
BAYOU D ARBONNE LAKE...CECIL...OAKLAND...HILLSBORO AND AURELLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3271 9249 3329 9253 3329 9245 3327 9243
      3328 9236 3328 9233 3326 9232 3328 9229
      3326 9229 3327 9228 3325 9227 3325 9223
      3323 9223 3323 9222 3321 9223 3272 9221
TIME...MOT...LOC 0304Z 173DEG 45KT 3280 9233

15
Special weather statement, Jan 8, 9:32 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
932 PM CST FRI JAN 8 2016

ARZ061-090400-
NEVADA AR-
932 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEVADA COUNTY UNTIL 1000
PM CST...

AT 932 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
ABOUT 5 MILES SOUTHEAST OF PRESCOTT...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRESCOTT...BLUFF CITY...WHITE OAK LAKE STATE PARK...LANEBURG...MORRIS...
BOUGHTON AND READER.

LAT...LON 3390 9330 3388 9331 3384 9329 3384 9326
      3383 9326 3383 9323 3380 9318 3382 9314
      3379 9313 3378 9310 3364 9311 3362 9312
      3367 9346 3390 9335
TIME...MOT...LOC 0332Z 208DEG 37KT 3373 9331

15

The radar

The Little Rock radar (KLZK), 148 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nevada

When
January 8, 9:40 PM CST
Where
Nevada County, 3.59 mi NE of Weaver
Measured
0.88 in hail
Reported by
Public
Coordinates
33.810, -93.280

Hail up the the size of nickels fell in the Redland community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607790.